The Director of the National Center for Complementary and Alternative Medicine, Josephine Briggs, MD shares her thoughts on a recent publication in the journal Headache by Robert Cowan, MD. Both are trying to raise awareness of what patients visiting clinicians might be utilizing in terms of conventional and complementary approaches. There are more Evidence-Based resources available to conventional practitioners on CAM than ever before. What are your thoughts on Dr. Briggs commentary?
For additional information please see, the National Center for Complementary and Alternative Medicine.
“Image courtesy of [Praisaeng]/FreeDigitalPhotos.Net”
FDA has released a warning about an herbal supplement by the name of S.W.A.G. or “sex with a grudge” because it has traces of generic Viagra. This product can be purchased online and advertised to “increase blood flow” and improve sexual health, unbeknownst to buyers however, this product can potentially be fatal. The manufacturer claims that there are no interactions seen similarly in medications such as Cialis, Viagra or Levitra but the FDA warns consumers that it may have severe interactions with nitrates. The FDA advises those using this product to immediately dispose of it and side effects such as dizziness, fainting, or heart attack/stroke may occur. How familiar are you with the mechanisms of reporting adverse effects and interactions related to herbal supplements?
For additional information visit Cleveland.com
In an analysis conducted by the Food and Drug Administration on the use of antibiotics in animal feed, scientists found that 18 out of 30 of them may increase the risk of human exposure to antibiotic-resistant bacteria. There was insufficient information for the scientists to review the other 12 antibiotics. Even though the FDA has made efforts to reduce the use of antibiotics in animals, it is still broadly used. What are your thoughts about this article? What are your recommendations to minimize human exposure to antibiotic-resistant bacteria?
For additional information, please click NYT.
Image courtesy of [Detanan]/FreeDigitalPhotos.net.
In a study published in the journal of Clinical Pharmacology & Therapeutics, researchers discovered that patients taking the blood pressure lowering medication, nadolol, who also drank green tea, had lower blood levels of the drug. Follow-up tests were executed and exposed that green tea can block a transporter in the lining of the stomach that aids in pumping the drug into cells. Investigators theorize that a few cups of the tea would be enough to cause this inhibition of blood pressure lowering effect.
How often do you explore interactions between foods, beverages, herbal products and medications with your patients?
For more information visit BBC
Image courtesy of [zirconicusso]/FreeDigitalPhotos.net
Grapefruit interacts with more than 85 drugs due to the organic chemical furanocoumarins, which inhibits drug metabolism, leading to drug accumulation in the bloodstream. This can lead to serious adverse effects that may be fatal. Researchers have developed a hybrid grapefruit, with lower levels of this chemical, which has shown no serious adverse effects in human cell culture. Human clinical trials still have to be performed to determine its safety. What are your thoughts regarding this hybrid fruit?
For more information please see Reuters
Image courtesy of [Suat Eman]/freedigitalphotos.net